In the Jan/Feb 2007 issue (#425, p. 3) of ISCC News, I described a personal journey with Benham disks under colored lights. The below testimonial describes a journey that has a point of similarity (a variety of saturated colors evoked by a flickering flame), but which is offered with complete anonymity of the author, for reasons that will be obvious.
“I just read a fascinating article by Esther Inglis-Arkell at http://io9.gizmodo.com/why-viagra-tints-your-vision-blue-1685176169. The article begins with the question: ‘One of the lesser-known side effects of Viagra is blue-tinted vision. How does a pill that's supposed to help men maintain an erection cause them to see the world as too blue?’ The answer is that Viagra inhibits two related enzymes in the human body, phosphodiesterase 5 and phosphodiesterase 6. The effect of inhibiting the former is the desired effect of smooth-muscle relaxation so as to promote an erection. The effect of inhibiting the latter is to enhance visual sensation by the rods. I accept all the biochemistry proffered here, but I believe the visual effect of Viagra deserves a personal description, perhaps similar to the journey of Don Juan (by Carlos Castaneda or otherwise…)
“To say ‘blue-tinted vision’ is misleading, especially given the article’s graphic of a blue-tinted pair of sunglasses. The light always appears brighter than expected, rather than darker as suggested by the sunglasses.
“Here are my own experiences, which may relate to rod vision but through a rather complicated mechanism.
“Within about an hour after taking the pill, if I sit in a relatively dark room and look at a patch of daylight through a window, a blue-white haze suffuses the patch and extends beyond its boundaries. Within the patch itself, the white is very bright and looks as if the scene outside is covered by an optical brightening agent and illuminated by a UV-active light source. Although the effect is stronger for peripheral vision, it persists when I stare directly at the patch.
“ Finally, there is an effect that seems to have nothing to do with blue tints. While I was sitting at night in front of a bonfire at a spa, the flickering flames elicited bright, Benham-like colors: Saturated greens, reds, yellows, and blues, winking in and out as the flicker went on. I knew this was the result of the pill because I had experienced no such effect upon visiting that fire the previous night without having taken the pill.
“In closing, I can confirm the reassurance of Inglis-Arkell: The visual effects of Viagra, like the performance-enhancing aspects, wear off after a few hours. Not to worry. Enjoy the experience.”
Looking through these glasses will not produce the blue effect described here [image from Inglis-Arkell, op. cit.].